Potential drug-drug interactions between psychotro-pics and HIV medications are addressed in Chapter 32 of this volume. Less is known about the specific interactions between HIV medications and substances of abuse.
Nevirapine and efavirenz induce the CYP 3A4 enzyme, which can increase the rate of metabolism of methadone, sometimes causing withdrawal symptoms among patients on maintenance therapy (Altice et al., 1999; Pinzanni et al., 2000). Patients on regimens including these drugs will require higher methadone doses to prevent craving that could lead to risky drug-injecting behaviors. Conversely, if these medications are discontinued, the patient may be at risk for increased sedation if the methadone dose is not adjusted accordingly. Although ritonavir is a potent inhibitor of CYP 3A4, it also induces several P450 enzymes, including 3A4 and 2B6, which could also lead to increased metabolism of methadone and withdrawal (Gerber et al., 2001). Buprenorphine is also metabolized by CYP 3A4 and may have the same interactions as methadone. Finally, methadone has been shown to increase zidovudine levels, potentially causing toxic side effects.
Alcohol consumption has been shown to significantly increase the blood serum level of abacavir by competing for alcohol dehydrogenase (McDowell et al., 2000); however, with chronic use, alcohol can induce CYP 3A4 and may decrease levels of some antiretrovirals (Caballeria, 2003). Ritonavir, and possibly other protease inhibitors, can inhibit the metabolism of alprazolam, which can lead to oversedation and respiratory depression if this drug is being abused. Inhaled marijuana has been shown to decrease the bioavailability of indinavir and nelfinavir, although the precise mechanism is unknown (Kosel et al., 2002).
MDMA and methamphetamine are both metabolized primarily by CYP 2D6. Deaths have been reported among patients who took methamphetamine while being treated with ritonavir, which is an inhibitor of CYP 2D6 (Hales et al., 2000). Similarly, there have been at least two reports ofdeaths and near-death experiences in patients taking ritonavir and then ingesting MDMA (Henry and Hill, 1998; Harrington et al., 1999). Ketamine (Hijazi and Boulieu, 2002) and phenylcyclidine (Laurenzana and Owens, 1997) appear to be primarily metabolized by CYP 3A4 and patients should be aware of potential interactions with antiretrovirals and other medications that inhibit this enzyme.
Was this article helpful?